Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 96, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Nov 16, 2006, 3:26 PM EST for Cayuga County, Oswego County, New York. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 16, 2006, 3:26 PM EST (20:26 UTC)
- Expired
- Nov 16, 2006, 4:30 PM EST
- In force
- 64 min
- Issued by
- NWS Buffalo, NY
- Area
- Counties, with a storm outline in the text
Counties Cayuga County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 79 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 16, 3:57 PM EST | TSTM WND DMG | Fulton, NY | TREE LIMBS DOWN ON CAYUGA STREET FROM THUNDERSTORM WINDS. POWER OUTAGES AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBUF 162027 SVRBUF NYC011-075-162130- /O.NEW.KBUF.SV.W.0096.061116T2026Z-061116T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 326 PM EST THU NOV 16 2006 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAYUGA COUNTY IN CENTRAL NEW YORK OSWEGO COUNTY IN CENTRAL NEW YORK * UNTIL 430 PM EST * AT 316 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 30 MILES NORTHWEST OF OSWEGO TO 5 MILES NORTHEAST OF MONTEZUMA...AND MOVING NORTHEAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... FULTON BY 335 PM EST... OSWEGO BY 340 PM EST... NINE MILE POINT BY 350 PM EST... SELKIRK BEACH AND PULASKI BY 400 PM EST... LAT...LON 4385 7703 4304 7660 4351 7607 4400 7654 $$ NIZIOL
2 follow-up statements
000 WWUS51 KBUF 162054 SVSBUF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 352 PM EST THU NOV 16 2006 NYC011-162102- /O.CAN.KBUF.SV.W.0096.000000T0000Z-061116T2130Z/ CAYUGA NY- 352 PM EST THU NOV 16 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CAYUGA COUNTY IS CANCELLED... THE STORMS HAVE MOVED EAST OF THE COUNTY AND ARE NO LONGER A THREAT. LAT...LON 4345 7658 4321 7596 4351 7607 4400 7654 $$ NYC075-162130- /O.CON.KBUF.SV.W.0096.000000T0000Z-061116T2130Z/ OSWEGO NY- 352 PM EST THU NOV 16 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EST FOR OSWEGO COUNTY... AT 340 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM OSWEGO THROUGH FULTON TO SYRACUSE MOVING NORTHEAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... PULASKI BY 405 PM EST... LAT...LON 4345 7658 4321 7596 4351 7607 4400 7654 $$ NIZIOL
000 WWUS51 KBUF 162129 SVSBUF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 428 PM EST THU NOV 16 2006 NYC075-162138- /O.EXP.KBUF.SV.W.0096.000000T0000Z-061116T2130Z/ OSWEGO NY- 428 PM EST THU NOV 16 2006 ...THE SEVERE THUNDERSTORM WARNING FOR OSWEGO COUNTY EXPIRES AT 430 PM EST... THE STORMS WERE EXITING THE COUNTY AND CONTINUING EAST ACROSS THE NORTH COUNTRY SO THE THREAT FOR SEVERE WEATHER HAS ENDED. LAT...LON 4345 7658 4321 7596 4351 7607 4400 7654 $$ NIZIOL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 11:06 AM EST, 4 hours 20 minutes earlier.
Area forecast discussion, Nov 16, 11:06 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1106 AM EST THU NOV 16 2006 .UPDATE... AREA RADARS SHOW AN EXTENSIVE PLUME OF STEADY RAIN HEADING INTO WESTERN AND CENTRAL NEW YORK STATE THIS MORNING. EXPECT THIS TREND TO CONTINUE INTO THE AFTERNOON AS VERY MOIST AIR SURGES AHEAD OF THE SLOW MOVING LOW. ONE HOUR PCPN ESTIMATES FROM KCCX (STATE COLLEGE) RADAR SHOW 0.50 TO 0.75 INCH OF RAIN FALLING ACROSS WARREN AND MCKEAN COUNTIES...JUST SOUTH OF THE NY STATE BORDER. BASED ON THIS TREND...FLOODING IS BECOMING A BIGGER CONCERN WITH 3 HOUR FFG VALUES RANGING BETWEEN 1.5 TO 2.0 INCHES. THE ONE BIT OF GOOD NEWS IS THAT THE HEAVIEST RAIN WILL BE SHIFTING TO THE EAST AS THE DRY SLOW OVER CENTRAL OHIO WORKS INTO WESTERN NEW YORK STATE DURING THE AFTERNOON. THE MAIN UPDATE TO THE FORECAST WILL BE TO EMPHASIZE PERIODS OF HEAVY RAIN THIS AFTERNOON. && .PREV DISCUSSION... /ISSUED 313 AM EST THU NOV 16 2006/ SHORT TERM /TODAY THROUGH SATURDAY/... AN UPPER LOW BRINGS LIKELY SHOWERS ON FRIDAY. WE HAVE LEFT THE PRECIPITATION LIQUID FRIDAY NIGHT, SINCE IT IS TOO WARM ALOFT FOR ICE CRYSTAL FORMATION, AND TEMPERATURES JUST ABOVE FREEZING OVER HIGHER ELEVATIONS SHOULD PREVENT FREEZING DRIZZLE, BUT THERE IS AN OUTSIDE CHANCE OF IT OCCURRING. LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... THIS PERIOD WILL HAVE TWO DISTINCT PARTS TO IT. IT WILL INITIALLY BE CHARACTERIZED BY SEASONABLY LOW TEMPERATURES AND SCATTERED SNOW SHOWERS...BUT THEN THE REGION WILL UNDERGO A WARMING TREND WITH FAIR WEATHER. THE REASON FOR THE TWO PART REGIME WILL BE A PERSISTENT GREAT LAKES H5 TROUGH THAT WILL GRUDGINGLY BE DISPLACED BY A FLAT RIDGE WITH ORIGINS IN THE PLAINS. THIS FLAT RIDGE WILL SET UP A ZONAL FLOW BY THE MIDDLE OF NEXT WEEK...ALLOWING TEMPERATURES TO RETURN TO NORMAL LEVELS. IN FACT...MERCURY LEVELS WILL THEN CONTINUE TO RISE LATE NEXT WEEK TO ABOVE NORMAL VALUES. SOME DETAILS... THE LAST IN A SERIES OF SHORT WAVES WILL DROP ACROSS THE EASTERN GREAT LAKES SATURDAY NIGHT AND SUNDAY. THIS WILL HELP TO REINFORCE THE CHILLY AIR THAT WILL BE IN PACE AS H8 TEMPERATURES ARE EXPECTED TO FALL TO ABOUT -10C IN ITS WAKE SUNDAY NIGHT. SCATTERED SNOW SHOWERS ARE EXPECTED ACROSS THE REGION AS A RESULT...WITH SOME MULTIBAND LAKE SNOWS SOIUTHEAST OF BOTH LAKES ERIE AND ONTARIO LATER SUNDAY AND SUNDAY NIGHT. RIDGING OVER THE WESTERN GREAT LAKES SUNDAY NIGHT WILL THEN BUILD TO THE EAST ACROSS ALL OF THE GREAT LAKES REGION MONDAY AND TUESDAY. THIS WILL SHUT OFF THE SCATTERED LAKE SNOW SHOWERS AND WILL EVENTUALLY LEAD TO A MODERATION IN TEMPERATURES FOR THE MIDDLE OF THE WEEK. AVIATION... VFR CONDITIONS WILL PREVAIL...BUT SOME IFR CEILINGS ARE POSSIBLE IN HEAVIER RAIN AREAS TODAY WITH VSBYS IN THE RAIN AND FOG THIS MORNING DROPPING TO THE MVFR RANGE MAINLY ACROSS WESTERN AREAS. LOW LEVEL WIND SHEAR WILL CONTINUE THROUGH LATE MORNING WHEN MIXING WILL INCREASE SURFACE WINDS. SFC WINDS WOULD THEN GUST OVER 25 KNOTS FOR SOME SITES THIS AFTERNOON...MAINLY FOR THE WESTERN SITES LIKE BUFFALO, NIAGARA FALLS AND JAMESTOWN. SE WINDS COMING DOWN THE BLACK RIVER VALLEY EAST OF LAKE ONTARIO WILL ALSO INCREASE TO AT LEAST 20 TO 25 KNOTS THIS AFTERNOON WITH SOME GUSTS OVER 30 KNOTS. THIS WILL ESPECIALLY AFFECT THE FORT DRUM AREA INTO THIS EVENING. MARINE... LOW PRESSURE MOVING NORTH OVER LAKE ERIE WILL BRING INCREASING SOUTHEAST WINDS TODAY, BUT WINDS WILL BE OFFSHORE WHICH SHOULD KEEP THE HIGHER WAVES OVER CANADIAN WATERS. ON LAKE ONTARIO EASTERLY WINDS TODAY WILL INCREASE ENOUGH TO PUT UP SMALL CRAFT ADVISORIES FOR THE NIAGARA RIVER TO SODUS BAY ALONG LAKE ONTARIO ALTHOUGH THE HIGHEST WAVES SHOULD BE FROM ROCHESTER WEST. THE WINDS SHOULD BECOME MORE SOUTHEAST LATER TODAY WHICH SHOULD ALLOW THE WAVES TO DROP BACK BELOW SMALL CRAFT CRITERIA AFTER 5 PM LATE TONIGHT THE STORM IS FORECAST TO LIFT NORTHEAST INTO CANADA. THE WINDS WILL BECOME BETTER ALIGNED FROM THE SW ON FRIDAY SO THE WINDS AND WAVES SHOULD BECOME HIGH ENOUGH THAT SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED FOR THE NY SHORES OF LAKE ERIE FRIDAY AND THE EASTERN END OF LAKE ONTARIO. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...SMALL CRAFT ADVISORY FOR LOZ042-043 UNTIL 5 PM THURSDAY. && UPDATE...TJP
Hazardous weather outlook, Nov 16, 2:48 AM EST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 248 AM EST THU NOV 16 2006 NYZ001>008-010>014-019>021-085-170800- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 248 AM EST THU NOV 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ040-041-061-LOZ042>045-062>065-SLZ022-024-170800- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 248 AM EST THU NOV 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE... LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LEZ020-170800- UPPER NIAGARA RIVER AND BUFFALO HARBOR- 248 AM EST THU NOV 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Nov 16, 3:08 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 308 PM EST THU NOV 16 2006 NYZ004>008-162315- WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO... WATERTOWN...LOWVILLE 308 PM EST THU NOV 16 2006 ...BAND OF HEAVY RAIN THIS AFTERNOON... A LINE OF HEAVY RAIN ORIENTED NORTH TO SOUTH...FROM SODUS SOUTH TO PHELPS...AT 3 PM WILL MOVE EASTWARD ACROSS WAYNE COUNTY...THEN THROUGH CAYUGA AND INTO OSWEGO COUNTIES. THE LINE WILL REACH OSWEGO AROUND 4 PM...AND THEN ACROSS I-81 BY 430 PM. EXPECT A PERIOD OF VERY HEAVY RAIN AS THIS LINE MOVES EASTWARD...WITH OVER A TENTH OF MEASURABLE RAIN POSSIBLE EVERY 10 MINUTES WHILE UNDERNEATH THE RAIN BAND. SOME AREAS MAY RECEIVE NEARLY A HALF INCH OF RAIN IN ABOUT A HALF HOUR. THIS MAY CAUSE LOCAL PONDING ALONG AREA ROADWAYS. AND QUICK RISES IN AREA STREAMS. BE PREPARED AND SLOW DOWN IF DRIVING AS VISIBILITIES WILL DROP QUICKLY AS THIS LINE MOVES THROUGH YOUR AREA. ZAFF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 3:30 PM EST | Special Marine Warning | BUF | 60 min | |
| Nov 16, 4:11 PM EST | Severe Thunderstorm Warning | BUF | Jefferson | 64 min |
| Nov 16, 4:21 PM EST | Severe Thunderstorm Warning | BUF | Lewis | 54 min |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.